Alert archive / Missouri / Flash Flood Warnings in 2009

Flash Flood Warning 140, NWS Springfield, MO

September 9, 20094 counties in Missouri

NWS Springfield, MO issued this flash flood warning at Sep 9, 2009, 9:13 AM CDT for 4 counties in Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 9, 2009, 9:13 AM CDT (14:13 UTC)
Expired
Sep 9, 2009, 2:45 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Barton County, MO, Jasper County, MO, McDonald County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 97 km from the middle of the area, began a volume at 14:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 9:35 AM CDTHEAVY RAIN 4.2Seneca, MO24 HOUR READING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.2 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
268 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 091413
FFWSGF
MOC011-097-119-145-092000-
/O.NEW.KSGF.FF.W.0140.090909T1413Z-090909T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
913 AM CDT WED SEP 9 2009

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JASPER COUNTY IN SOUTHWEST MISSOURI...
  MCDONALD COUNTY IN SOUTHWEST MISSOURI...
  NEWTON COUNTY IN SOUTHWEST MISSOURI...
  SOUTHERN BARTON COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 300 PM CDT.

* AT 908 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA. RADAR RAINFALL ESTIMATES INDICATE THAT TWO TO THREE 
  INCHES OF RAIN HAS ALREADY FALLEN ACROSS MUCH OF THE WARNED 
  AREA...WITH ANOTHER ONE TO TWO INCHES OF RAIN POSSIBLE THROUGH 
  NOON.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

HIGHWAY 43 AT BUFFALO CREEK WEST OF ANDERSON...
NORTH MAIN AND MURPHY BOULEVARD IN JOPLIN...
BUSINESS HIGHWAY 60 JUST NORTH OF NEOSHO...
HIGHWAY 37 AT THE SPRING RIVER SOUTHWEST OF AVILLA...
ROUTE JJ AT CENTER CREEK SOUTHEAST OF CARL JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

&&

LAT...LON 3650 9462 3751 9460 3746 9409 3649 9408

$$

TERRY
2 follow-up statements
000 
WGUS73 KSGF 091630
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1130 AM CDT WED SEP 9 2009

MOC011-097-119-145-092000-
/O.CON.KSGF.FF.W.0140.000000T0000Z-090909T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JASPER MO-BARTON MO-NEWTON MO-MCDONALD MO-
1130 AM CDT WED SEP 9 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR
JASPER...MCDONALD...NEWTON AND SOUTHERN BARTON COUNTIES...

AT 1126 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED 
AREA. RADAR RAINFALL ESTIMATES INDICATE THAT ONE TO TWO INCHES OF 
RAIN HAS FALLEN OVER THE WARNED AREA SINCE 830 AM...WITH AN 
ADDITIONAL INCH OF RAIN POSSIBLE THROUGH 1 PM. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

HIGHWAY 43 AT BUFFALO CREEK WEST OF ANDERSON...
NORTH MAIN AND MURPHY BOULEVARD IN JOPLIN...
BUSINESS HIGHWAY 60 JUST NORTH OF NEOSHO...
HIGHWAY 37 AT THE SPRING RIVER SOUTHWEST OF AVILLA...
ROUTE JJ AT CENTER CREEK SOUTHEAST OF CARL JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3650 9462 3751 9460 3746 9409 3649 9408

$$

TERRY
000 
WGUS73 KSGF 091945
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 PM CDT WED SEP 9 2009

MOC011-097-119-145-091954-
/O.CAN.KSGF.FF.W.0140.000000T0000Z-090909T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JASPER MO-BARTON MO-NEWTON MO-MCDONALD MO-
245 PM CDT WED SEP 9 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR JASPER...
MCDONALD...NEWTON AND SOUTHERN BARTON COUNTIES...

COORDINATION WITH LAW ENFORCEMENT AND EMERGENCY MANAGEMENT OFFICIALS 
INDICATES THAT EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE 
WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR 
WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS 
BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT 
AGENCY.

LAT...LON 3650 9462 3751 9460 3746 9409 3649 9408

$$

TERRY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 7:18 AM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Sep 9, 7:18 AM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
718 AM CDT WED SEP 9 2009

...UPDATE TO AVIATION...

.DISCUSSION...

UNSETTLED WEATHER THROUGH THE FORECAST PERIOD. CHALLENGES DEAL
WITH TIMING OF PRECIP ONSET AND ASSOCIATED EFFECTS TO TEMPERATURES
THROUGH THE WEEK.

CURRENTLY...UPPER DISTURBANCE CURRENTLY LOCATED ACROSS WESTERN
MISSOURI THIS MORNING ON WATER VAPOR IMAGERY THE FOCUS OF
WIDESPREAD RAINFALL ACROSS THE WESTERN HALF OF THE CWA. 850MB
CONVERGENCE LINE ON AREA PROFILERS POSITIONED ACROSS NORTH CENTRAL
KANSAS...EXTENDING SOUTHEASTWARD INTO SOUTHWEST MISSOURI. LOW
LEVEL JET FOCUSED OVER CENTRAL AND SOUTH CENTRAL KANSAS WITH 850MB
SOUTHWEST WINDS OF 35-40KTS FEEDING INTO THIS CONVERGENCE LINE AND
WILL BE AN ADDITIONAL FOCUS FOR THUNDERSTORMS LATER ON THIS
MORNING AS THE STORMS RIDE ALONG THE BOUNDARY INTO THE WESTERN
PORTIONS OF THE CWA. CORFIDI VECTORS ON BOTH THE GFS AND WRF
CONFIRM A SOUTHEAST MOVEMENT OF THESE STORMS FROM KANSAS THROUGH
THE MORNING HOURS...SO LOOKS LIKE A WET DAY AHEAD...AT LEAST THE
MORNING HOURS. FURTHER UPSTREAM...OUR NEXT SHORTWAVE CLEARING THE
NORTHERN ROCKIES AND SETTING OFF CONVECTION FROM MINNESOTA DOWN
INTO WESTERN KANSAS.

FOR TODAY...BEST INSTABILITY REMAINS OFF TO THE WEST IN CENTRAL
AND WESTERN KANSAS AS THE CWA STAYS IN A NORTHEASTERLY TO EASTERLY
FLOW. WOULD THINK THIS WOULD BE CONDUCIVE TO A STRATUS TYPE EVENT
DEVELOPING OVER THE PLATEAU AND HOLDING TEMPERATURES DOWN WAY
BELOW GUIDANCE. HAVE SIGNIFICANTLY UNDERCUT TEMPERATURES TODAY
FROM GUIDANCE...ESPECIALLY THE CENTRAL AND WESTERN PORTIONS WHERE
RAIN SHOULD PERSIST A LITTLE LONGER. SHOULD ONLY SEE LOW TO MID
70S FOR HIGHS FROM SPRINGFIELD WEST. GFS AND WRF PUSH HEAVIEST
AXIS OF PRECIP SOUTH INTO ARKANSAS THIS AFTERNOON AND HAVE TAPERED
POPS OFF FOR THIS AFTERNOON AND EVENING AS ISENTROPIC LIFT AT THE
305 AND 310K LAYER SHIFTS SOUTH AS WELL. DID KEEP SOME LOW END
CHANCE POPS GOING FOR SOUTHWEST MISSOURI OVERNIGHT AS THE ELEVATED
BOUNDARY MOVES SOUTH.

THURSDAY AND FRIDAY LOOK FAIRLY DRY AHEAD OF THE SLOW MOVING COLD
FRONT. KEEP AN EASTERLY TO NORTHEASTERLY FLOW DURING THIS TIME AND
WILL CONTINUE TO UNDERCUT GUIDANCE ON TEMPERATURES AS A VERY MOIST
LOW LAYER REMAINS IN PLACE. COULD SEE STRATUS THROUGHOUT THIS
TIMES WITH BOUTS OF MORNING FOG EACH MORNING WITH THE MOIST LOW
LAYERS. DISAGREEMENTS CONTINUE FOR THE WEEKEND BETWEEN THE GFS AND
ECMWF. GFS BRINGS THE FRONT INTO THE AREA SATURDAY NIGHT INTO
SUNDAY WHILE ECMWF HOLDS FRONT WEST AND KEEPS THE AREA DRY. THE
00Z ECMWF IS QUITE DIFFERENT IN ITS SOLUTION FROM THE 12Z RUN...SO
WILL KEEP MENTION OF POPS GOING FOR THE WEEKEND AT LEAST FOR
ANOTHER MODEL RUN TO SEE IF ANYTHING CHANGES.

CLAYCOMB

&&

.AVIATION...

SHOWERS AND A FEW THUNDERSTORMS WILL IMPACT AREA TERMINALS THIS
MORNING. MVFR TO LOCALLY IFR CEILINGS AND VISIBILITIES WILL OCCUR
IN THE HEAVIER SHOWERS. AREAS OF LOWER STRATUS WILL LIKELY ALSO
DEVELOP WITH IFR CEILINGS POSSIBLE. SOME IMPROVEMENT IN FLIGHT
CONDITIONS IS EXPECTED THIS AFTERNOON ALTHOUGH AREAS OF MVFR
CEILINGS WILL LIKELY LINGER. SOME CLEARING WILL TAKE PLACE LATER
TODAY AND THIS EVENING. HOWEVER AREAS OF FOG WILL THEN DEVELOP
LATE TONIGHT.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR MOZ066-077-088-
     093-101.

KS...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR KSZ073-097-101.

&&
Hazardous weather outlook, Sep 9, 4:05 AM CDT, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
405 AM CDT WED SEP 9 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-100915-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
405 AM CDT WED SEP 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WITH HEAVY RAINFALL AND WIND GUSTS UP TO 40 MPH
WILL AFFECT WESTERN MISSOURI AND SOUTHEAST KANSAS THIS
MORNING...GENERALLY WEST OF A LINE FROM WARSAW TO SPRINGFIELD TO
BRANSON. HEAVY RAINFALL COULD LEAD TO FLASH FLOODING THIS MORNING
FOR SOUTHEAST KANSAS AND FAR WESTERN MISSOURI AS ADDITIONAL
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE SAME AREAS. STORMS
ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS PRIMARILY SOUTHEAST
KANSAS AND WESTERN MISSOURI THURSDAY EVENING AND SPREAD EASTWARD
ACROSS ALL OF THE OZARKS FRIDAY THROUGH THE WEEKEND WITH THE
APPROACH OF A STRONG LOW PRESSURE SYSTEM. CONTINUED HEAVY RAINFALL
MAY BE POSSIBLE AS THIS STORM SYSTEM HAS THE POTENTIAL TO STALL
ACROSS THE AREA FOR SEVERAL DAYS. HOWEVER...CONFIDENCE IS LOW
REGARDING AMOUNTS AS THERE IS CONSIDERABLE UNCERTAINTY REGARDING
THE MOVEMENT OF THE INCOMING STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CLAYCOMB

In the hours before

Local storm report, Sep 9, 6:52 AM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
652 AM CDT WED SEP 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 AM     FLASH FLOOD      2 SE COLUMBUS           37.15N 94.82W
09/09/2009                   CHEROKEE           KS   EMERGENCY MNGR

            WATER OVER CLEM ROAD NEAR BRUSH CREEK.

&&

AFOSTER
Local storm report, Sep 9, 6:58 AM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
658 AM CDT WED SEP 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 AM     FLASH FLOOD      6 NW COLUMBUS           37.23N 94.92W
09/09/2009                   CHEROKEE           KS   EMERGENCY MNGR

            FLOODING OF SOME LOW WATER CROSSINGS ALONG CHERRY CREEK.

&&

AFOSTER
Local storm report, Sep 9, 7:01 AM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
701 AM CDT WED SEP 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 AM     HEAVY RAIN       6 E SPARTA              37.00N 92.97W
09/09/2009  M1.72 INCH       CHRISTIAN          MO   PUBLIC

            RAINFALL MEASURED SINCE MIDNIGHT.

&&

HATCH
Local storm report, Sep 9, 7:18 AM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
718 AM CDT WED SEP 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 AM     FLASH FLOOD      1 N COLUMBUS            37.18N 94.84W
09/09/2009                   CHEROKEE           KS   EMERGENCY MNGR

            KANSAS HIGHWAY K7 NORTH OF TOWN HAS 6 INCHES OF WATER
            OVER THE ROAD. BRUSH CREEK OUT OF ITS BANKS AND RISING.
            ROUTE K7 CLOSED DUE TO HIGH WATER.

&&

HATCH
Local storm report, Sep 9, 7:19 AM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
719 AM CDT WED SEP 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 AM     FLASH FLOOD      COLUMBUS                37.17N 94.84W
09/09/2009                   CHEROKEE           KS   EMERGENCY MNGR

            EAST MAPLE STREET ON THE EAST EDGE OF TOWN HAS 8 TO 10
            INCHES OF WATER OVER THE ROAD AND IS CLOSED TO TRAFFIC.

&&

HATCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 9:34 AM CDTAreal Flood AdvisorySGFDent, Phelps, Texas4 hr

Nearby

Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.